Cholesterol: What are the side affects of statins?

Click to follow
Indy Lifestyle Online

I have just been prescribed a statin drug to reduce my cholesterol. The list of side effects on the package seems to mention nearly all the symptoms that humans can suffer from. How many people do get side effects?

Dr Fred Kavalier answers your health question:

The great majority of people who take statins (simvastatin, pravastatin, atorvastatin, and others) experience no side effects at all. There is one serious side effect to look out for - muscle pain, tenderness or weakness. In my experience it is very rare, but it is important because it can be a sign of serious muscle damage. A few people will get stomach upsets, and a few will get rashes. The only thing to look out for is muscle problems. If these occur, stop the tablets and see your doctor pretty smartly.

Please mail your questions for Dr Fred to health@independent.co.uk. He regrets that he is unable to respond personally to questions.

Comments